Colorado, 2024Avalanche in Colorado, March 6, 2024
March 6, 2024 · NWS GJT · 1 event in 1 county or zone
On a day with Considerable (3/5) avalanche danger, per the Colorado Avalanche Information Center, a group backcountry snowmobilers triggered an avalanche that seriously injured one of their party members.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On a day with Considerable (3/5) avalanche danger, per the Colorado Avalanche Information Center, a group backcountry snowmobilers triggered an avalanche that seriously injured one of their party members.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 5, 9:55 PM MST, 2 hours 5 minutes earlier. Its key messages:
- Weak disturbances will continue to move across the area over the next few days bringing light snow to the northern and central mountains and valleys.
- A stronger open wave is projected to pass by Thursday and Friday. Some uncertainty still persists with this storm's track. Presently, accumulations favor the southern mountains and northward along the Continental Divide.
- High pressure builds in for the weekend bringing a return to dry and warm conditions.
Area forecast discussion, Mar 5, 9:55 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
955 PM MST Tue Mar 5 2024
.KEY MESSAGES...
- Weak disturbances will continue to move across the area over
the next few days bringing light snow to the northern and
central mountains and valleys.
- A stronger open wave is projected to pass by Thursday and
Friday. Some uncertainty still persists with this storm's
track. Presently, accumulations favor the southern mountains
and northward along the Continental Divide.
- High pressure builds in for the weekend bringing a return to
dry and warm conditions.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 136 PM MST Tue Mar 5 2024
Radar returns are slowly diminishing this afternoon while
visible satellite is also showing cloud cover decreasing. This
follows as a disturbance moves over the area. Some light snow
continues for the northern valleys (Craig, Hayden, Steamboat
Springs) and from the central mountains up into the northern
mountains with clearing elsewhere. The good news is that since
we're in March, most of the snow that falls on the roads is
melting. The bad news, the snow that falls overnight makes
things a bit tricky until a few hours after sunrise when roads
revert back to being just wet versus snowy/slushy. For the
remainder of today, light precip will continue in the same
general areas. Of note, the HREF and NAMNEST are indicating an
uptick for some snow over the central mountains late this
evening through 3AM. The HRRR disagrees and keeps the entire CWA
dry. The NBM is following the HRRR lead and lowering PoPS and
QPF across the CWA for much of the night. The NBM might be a bit
too aggressive with this downturn so later shifts may need to
bump up PoPS if the NEST turns out to be the way to go.
Not much change tomorrow as more banding is forecast to set up
with another round of snow expected. Like today, most snow that
falls overnight will melt quickly after the sun rises. Latest
guidance did bump up snowfall amounts through Wednesday evening
for the Flat Tops, and northern/central mountains but these
amounts still remain below advisory criteria. 2 to 4 inches is
still what's expected but a few spots in the highest elevations
may reach around 6 inches. Midlevel instability still exists
with CAPE values of 200 to 400 J/kg being common where this
banding sets up. Thus, some very slight chances for a quick
rumble of thunder Wednesday afternoon exists. Wouldn't expect it
but it's happened in the past so a brief mention of this in the
forecast seems reasonable. Cloud and snow cover will dictate
high and low temps. Generally speaking, highs will be right
around or slightly below seasonal averages.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 136 PM MST Tue Mar 5 2024
Thursday morning delivers what looks like the finishing touches
of a week-long push of spring adjacent/late winter weather here
on the West Slope. A strong southwesterly jet max carves out a
frontal boundary along a Baja California-Four Corners
trajectory. Before the jet pulls eastward Thursday, there should
be enough left-exit frontogenesis to deliver some appreciable
snowfall to our southern mountains, specifically the San Juans,
where it looks like winter highlights will factor in to the
forecast as we get closer to this event. Northward, we will see
lighter snowfall totals as moisture and forcing race away to the
Plains and we rely on cold air instability/shortwave energy in
the belly of the passing trough to deliver the goods. This will
likely deliver snowfall to much of the terrain across the CWA
through Friday, as we try to scour the last of the Pacific
moisture from this airmass ahead of an approaching ridge of high
pressure. Upper level moisture looks tapped out late Friday
night, with the exception of the southern Continental Divide,
where a few scattered snow showers will likely hang on into
Saturday. This will probably be good enough for an additional
few inches of snow on the eastern San Juans Saturday. Cool and
cloudy conditions on Thursday and Friday will usher in a warm up
on Saturday, when desert valleys out west will surge towards 60
again. Upvalley, temperatures will remain in the 30s and 40s
Saturday as we get rid of cloud cover and return March sunshine
to the formula.
Sunday afternoon will see the return of meaningful southerly
flow again, along with a generous warm up. Presently, it looks
like Sunday could be one of the warmest days of the forecast
period thanks to generous sunshine and subsidence overhead.
Temperatures will be widespread in the 50's and perhaps a value
or two over the 60 mark. Deterministic models start hinting at
the next pattern shift Monday in the southwesterly flow ahead of
a trough coming ashore. Some invading cloud cover ahead of this
next wave would likely cool off the highs Monday afternoon.
Models are also bringing some more moisture into the CWA on
Tuesday, likely beginning another unsettled stretch of weather.
Spaghetti plots begin to unravel Monday and Tuesday hinting at
another stretch of troughy weather not unlike this week's
pattern. If this is the case, the weekend warm up will cool back
off into a cloudy and cool period at the very end of this long
term forecast. March has arrived and is behaving as expected.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 954 PM MST Tue Mar 5 2024
Unsettled and highly variable conditions are likely to persist
through the TAF period as a series of disturbances move through
the region. Intermittent, isolated to scattered mountain showers
will continue to cause ceilings and visibility to fluctuate in
the high elevations with brief periods of MVFR possible.
Ceilings will remain near or even below ILS breakpoints,
particularly near and north of I-70. Meanwhile, low elevation
terminals should stay mostly VFR for the next 24 hours. Winds
will primarily be light and terrain driven, but can become gusty
at times Wednesday afternoon near showers and across the high
elevation terminals in the south where winds aloft are stronger.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...LTB
AVIATION...TGJT
Hazardous weather outlook, Mar 5, 3:20 AM MST, 20 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
320 AM MST Tue Mar 5 2024
COZ001>014-017>023-UTZ022>025-027>029-061030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
320 AM MST Tue Mar 5 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Light snow showers will continue off and on over the northern and
central mountains today, with increased cloud cover over all but
the southern valleys. Temperatures will be near to below normal.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Unsettled conditions will continue through the week, with light
mountain snow showers and increased clouds. Minimal accumulations
are expected until the end of the week, when a stronger
disturbance may bring near-Advisory amounts of snow to the
southern mountains. Temperatures remain near to below normal.
Drier and warmer weather looks to move in for the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Avalanche, West Elk and Sawatch Mountains
- When
- March 6, 12:00 AM MST to 11:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Avalanche danger in the area rated Considerable (3/5) at all elevations on the day of the incident. A group of 6 backcountry snowmobilers unintentionally and remotely triggered an avalanche on the morning of the 6th at around 9:30 AM. The 2nd rider in the group was caught in the avalanche and buried. When the 2nd rider was extricated, he was unconscious and not breathing and CPR was performed. He did regain a pulse and began breathing on his own at the scene, but did not regain consciousness for several hours. He was snowmobiled out and eventually transferred to the hospital where he made full recovery.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, March 6, 20241 death · 7 injured · 1 event
- Wildfire in Oklahoma, March 6 to 24, 2024$51,000 · 1 event
- Flash Flooding and Flooding in California, March 6, 202418 events
- High Wind and Strong Wind in South Dakota, March 6, 202453 kt wind · 14 events
- Heavy Snow in North Dakota, March 6, 20245 events
- Heavy Rain in California, March 6, 2024$7,000 · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 6, 20243 events
- Heavy Snow and Winter Weather in Washington, March 6 to 11, 20243 events
- Dense Fog in Pennsylvania, March 6, 20243 events
- Flooding in California, March 6 to 7, 20243 events
- Frost and Freeze in Oregon, March 6 to 7, 20242 events
- Dense Fog in New Jersey, March 6, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168904.